Cough, Cold, and Allergy Preparation Toxicity Workup

Updated: Oct 07, 2019
  • Author: Laleh Gharahbaghian, MD, FACEP, FAAEM; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Workup

Approach Considerations

Emergency drug screens rarely aid clinical decisions because turn-around time often is very long; furthermore, screens are not sensitive or specific for many drugs, leading to either a missed diagnosis or a false diagnosis of systemic drug presence. In addition, a positive screen result is difficult to use as the explanation for a patient's presentation because cause and effect can be ascertained only from patient history. In the setting of an intentional overdose, the patient's history may be unreliable and unverifiable.

In general, drug screens are ordered when poisoning is suspected as the cause of an altered level of consciousness, unexplained seizures, or new onset of unusual behavior. Screening may be important when clinical history is lacking and the diagnosis is in question. Which drug screens to order should be decided in coordination with a regional toxicology center because most of these tests are costly and add little to a complete history with a known ingestion.

Drugs can be screened in blood or urine. Serum concentrations of over-the-counter (OTC) cough and cold preparations are not helpful, however. Most laboratories are not capable of testing for antihistamines, and pharmacokinetic studies have not been performed to establish therapeutic or toxic blood levels. However, a review of deaths from diphenhydramine monointoxication showed average lethal levels of diphenhydramine to be 19.5 mg/L in adults, 7.4 mg/L in children, and 1.53 mg/L in infants. [67]

Several antihistamine/decongestant combinations are also combined with salicylates or acetaminophen. In patients exposed to these combinations, blood levels should be measured for potential concurrent acetaminophen or salicylate toxicity.

An electrolyte panel and a complete blood count are recommended for all cases of possible toxicity. Uncommonly, agranulocytosis has been reported with chlorpheniramine and brompheniramine. A plasma creatine kinase level test may be helpful if rhabdomyolysis is suspected secondary to antihistamine/decongestant combination that contains pseudoephedrine or phenylephrine. The test result for myoglobin should be positive if rhabdomyolysis is present.

Obtain blood cultures to rule out sepsis if the patient is hyperthermic, seriously ill, or the diagnosis of anticholinergic poisoning is questionable.

Consider liver function tests in selected patients. Cholestatic jaundice was reported after prolonged treatment with cyproheptadine. Patients with moderate hepatic impairment experienced a greater increase in desloratadine exposure than those with normal LFTs even at the same dose. [72]

Imaging studies have limited indications. Chest radiography is useful if the patient has severe respiratory or CNS depression, in order to confirm or exclude pulmonary edema and adult respiratory distress syndrome. Computerized tomography (CT) scan of the head can be considered in any patient presenting with seizures or altered mental status. CT scan may not be necessary in patients with progressive improvement, supportive history, and a nonfocal neurologic examination.

An electrocardiogram (ECG) is indicated, especially if tachycardia or bradycardia is present. Antihistamines may cause a prolonged QTc or QRS complex and ST-T segment abnormalities. Cases of prolonged QTc and QRS intervals, with nonspecific ST and T wave changes, have been reported with antihistamine ingestions.

A lumbar puncture is helpful in excluding other causes (eg, infectious, autoimmune) of altered mental status or new-onset seizures in the setting of an unknown toxic exposure.